Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 423, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2008, 3:05 PM CDT for Hale County, Tuscaloosa County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 29, 2008, 3:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Hale County, AL, Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 292005 SVRBMX ALC065-125-292030- /O.NEW.KBMX.SV.W.0423.080729T2005Z-080729T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA... SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...TUSCALOOSA...NORTHPORT...HOLT... * UNTIL 330 PM CDT * AT 303 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCFARLAND MALL...OR 8 MILES SOUTH OF HOLT...AND MOVING NORTHWEST AT 11 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCFARLAND MALL BY 325 PM CDT... UNIVERSITY MALL...UNIVERSITY OF ALABAMA...TUSCALOOSA AND HOLT BY 330 PM CDT... WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME DAMAGE...ESPECIALLY TO SMALLER STRUCTURES. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3315 8774 3334 8759 3316 8732 3301 8744 TIME...MOT...LOC 2005Z 124DEG 10KT 3314 8747 $$ 27
1 follow-up statement
000 WWUS54 KBMX 292018 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 318 PM CDT TUE JUL 29 2008 ALC065-292028- /O.CAN.KBMX.SV.W.0423.000000T0000Z-080729T2030Z/ HALE AL- 318 PM CDT TUE JUL 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN HALE COUNTY IS CANCELLED... LAT...LON 3313 8767 3330 8754 3316 8732 3301 8744 TIME...MOT...LOC 2018Z 124DEG 10KT 3314 8747 $$ ALC125-292030- /O.CON.KBMX.SV.W.0423.000000T0000Z-080729T2030Z/ TUSCALOOSA AL- 318 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTH CENTRAL TUSCALOOSA COUNTY... AT 316 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COTTONDALE...OR ABOUT 8 MILES SOUTH OF HOLT...MOVING NORTHWEST AT 11 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... COTTONDALE AND 6 MILES NORTHEAST OF MAXWELL BY 325 PM CDT... MCFARLAND MALL...UNIVERSITY MALL...UNIVERSITY OF ALABAMA AND 6 MILES SOUTH OF TUSCALOOSA BY 330 PM CDT... LAT...LON 3313 8767 3330 8754 3316 8732 3301 8744 TIME...MOT...LOC 2018Z 124DEG 10KT 3314 8747 $$ 27
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:21 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 29, 12:21 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1221 PM CDT TUE JUL 29 2008 .SHORT TERM...TODAY AND WEDNESDAY. THE MODELS HAVE COME IN MUCH WETTER FOR TODAY THAN PREVIOUS RUNS. I AM A LITTLE SUSPICIOUS OF HIGHER POPS GIVEN LACK OF CONVECTION YESTERDAY AND NO SIGNIFICANT FEATURES UPSTREAM TO TRIGGER CONVECTION. MODELS DO INDICATE A ZONE OF VORTICITY MAXIMUM FROM NEAR CHATTANOOGA TO SOUTHEAST MISSOURI. THIS VORT MAXIMUM WILL SLIDE SOUTHWARD INTO NORTH ALABAMA THIS AFTERNOON. UPPER TROF ACROSS EXTREME SOUTHEAST ALABAMA WILL ALSO BE FOCUS FOR CONVECTION TODAY. RAISED POPS ALL AREAS TODAY...WITH HIGHEST RAIN CHANCES SOUTHEAST. FORECAST MODEL SOUNDINGS INDICATE AIR MASS WILL NOT BE AS UNSTABLE AS YESTERDAY...DUE TO WARMER MID LEVELS...HIGHER PRECIPITABLE WATER...AND COOLER AFTERNOON SURFACE TEMPERATURES. HAZARDOUS WEATHER OUTLOOK WILL BE REWORDED FROM SEVERE TO STRONG FOR TODAY. AFTERNOON STORMS WILL LINGER INTO THE EVENING HOURS BUT DIMINISH QUICKLY AFTER SUNSET. GFS MODEL IS MUCH WETTER ON WEDNESDAY THAN NAM. KEPT POPS BELOW GFS MOS AS CENTRAL ALABAMA MAY BE IN BETWEEN SYSTEMS. A FAIRLY STRONG SHORT WAVE TROF WILL BE MOVING THRU THE MID WEST STATES AND BRING INCREASING CHANCES OF RAIN TO AREA BY THURSDAY...AND GULF COAST INSTABILITY AXIS WILL KEEP MOST OF THE CONVECTION CONFINES TO SOUTH ALABAMA...AND SO NAM MODEL MAY BE A BETTER SOLUTION ON WEDNESDAY. APPROACHING SHORT WAVE TROF WILL KEEP CONVECTION GOING WEDNESDAY NIGHT. GFS MOS CONTINUES TO LOWER AFTERNOON TEMPERATURES...AND BASED ON YESTERDAY HIGHS FALLING SHORT OF EXPECTED NUMBERS DESPITE FULL SUNSHINE...WILL STAY CLOSE TO GFS MOS. 58/ROSE .LONG TERM...THURSDAY THROUGH MONDAY. GUIDANCE CONTINUES TO TREND TOWARDS A WETTER FORECAST THURSDAY AND FRIDAY. A SEVERELY POSITIVELY TILTED...BUT HIGHLY AMPLIFIED (FOR JULY) SHORTWAVE SHORTWAVE TROUGH WILL SWING ACROSS CENTRAL ALABAMA ON THURSDAY. THE ORIENTATION OF THE SHORTWAVE WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...HOWEVER THE PRESENCE OF ANY UPPER LEVEL FEATURES THIS TIME OF YEAR IS LIKELY ENOUGH TO SUPPORT SIGNIFICANT LIGHTNING AT A MINIMUM. AHEAD OF THIS FEATURE...SOUTHERLY FLOW OUT OF THE GULF WILL RESULT IN PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES. AT THIS TIME IN AN INCH OR MORE OF RAINFALL AREA WIDE DOES NOT LOOK OUT OF THE QUESTION THURSDAY INTO FRIDAY. PRECIPITATION WILL LIKELY CONTINUE WELL INTO THE OVERNIGHT HOURS. RAINFALL CHANCES WILL DECREASE A BIT ON FRIDAY AS THE TROUGH SHIFTS SOUTH AND EAST OF CENTRAL ALABAMA. AFTERNOON HEATING WILL ENHANCE SHOWERS FRIDAY AFTERNOON...BUT THE BEST CHANCES FOR ADDITIONAL SIGNIFICANT RAINFALL WILL BE SOUTHEAST OF INTERSTATE 85. OVER THE WEEKEND INTO EARLY NEXT WEEK...MODELS ARE HINTING AT POSSIBLE TROPICAL DEVELOPMENT IN THE GULF IN ASSOCIATION WITH THE REMNANTS OF THE DISTURBANCE THAT TRACKED ACROSS CENTRAL ALABAMA ON THURSDAY. HOWEVER THERE IS A LOT OF UNCERTAINTY IN THIS SCENARIO...SO WILL GO WITH A SEASONAL FORECAST WITH HIGHS IN THE LOW TO MIDDLE 90S AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. 12/SIRMON && .AVIATION...18Z TAF DISCUSSION. ISOLATED SHRA/TSRA DEVELOPING ACROSS THE AREA. SHOULD SEE AREAL COVERAGE INCREASE THROUGH TONIGHT WITH STORMS TAPERING OFF AFTER MIDNIGHT. WINDS WILL CONTINUE OUT OF THE SW AT 5-10 KTS. CEILINGS WILL BE IN THE 3000-4000FT RANGE WITH LOWER CEILINGS IN AND AROUND TSRA DEVELOPMENT. VSBYS SHOULD STAY AT OR ABOVE 6SM THIS AFTERNOON WITH SOME PLACES FALLING TO 5SM OVER NIGHT WITH PATCHY HZ DEVELOPMENT. && .POINT TEMPS/POPS... GADSDEN 92 72 92 72 86 / 20 20 40 40 60 ANNISTON 92 72 92 71 86 / 30 20 40 40 60 BIRMINGHAM 92 75 91 73 87 / 20 20 40 40 60 TUSCALOOSA 95 74 93 73 90 / 20 20 40 40 70 CALERA 92 74 91 73 87 / 30 20 40 40 70 AUBURN 93 72 90 71 86 / 40 20 50 30 70 MONTGOMERY 94 74 93 75 87 / 30 20 50 40 70 TROY 94 73 90 73 87 / 40 20 50 40 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 29, 1:02 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT TUE JUL 29 2008 ALZ011>015-017>050-301800- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 102 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE TODAY THROUGH 10 PM THIS EVENING. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 29, 2:44 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 PM CDT TUE JUL 29 2008 ALZ019-292015- CALHOUN- 244 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT FOR CALHOUN COUNTY UNTIL 315 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ANNISTON...MOVING WEST AT 7 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 36 min |
| Jul 29, 5:03 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 27 min |
| Jul 29, 5:08 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| Jul 29, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair | 26 min |
| Jul 29, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa | 32 min |
| Jul 29, 5:29 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 31 min |
| Jul 29, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 37 min |
| Jul 29, 5:49 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 26 min |
| Jul 29, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 28 min |
| Jul 29, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 30 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.